Experience with Strattera??

Discussion in 'General Parenting' started by OneDayataTime, Dec 18, 2007.

  1. OneDayataTime

    OneDayataTime New Member

    I'm a newbie...just registered. My difficult child (age 7) was diagnosed with Early Onset BiPolar a year ago. New therapist now (prev. one resigned) and now having weaned him off medications (NIGHTMARE!) he's been re-diagnosed with ADHD and ODD. We've started him on Strattera and are SO anxious for it to "kick-in". Can anyone give encouragment or positive feedback about Strattera? He's having suicidal thoughts and utterings during his "rages". So hard to deal with. Absolutely no way to rationalize or reason with him. Help?
  2. smallworld

    smallworld Moderator


    Suicidal thoughts and utterings during "rages" are not consistent with a diagnosis of ADHD/ODD. What makes the new therapist think he has the right diagnosis? It sounds to me as if there's a lot more going on than ADHD.

    Strattera is an antidepressant used for the treatment of ADHD. We didn't have luck with it, but my son's diagnosis has changed from ADHD/anxiety to Mood Disorder. Strattera can make kids with mood disorders much worse.

    Sorry you're struggling. Has your son seen a child psychiatrist or had an evaluation with a neuropsychologist?
  3. OneDayataTime

    OneDayataTime New Member

    Thanks....yes, he's seen a psychiatrist...he's choosing to diagnosis with ADHD/ODD because he's not convinced that he is truly bi-polar. He said the diagnosis may change over time and as we get a clearer picture. We saw great results with Risperdal (he was on that for bi-polar for the last year) but it's such a "strong" (for lack of a better word) drug...that we're trying to see if something else may work. My impression of Strattera is that it can take 3-6 weeks to see improvement....let's cross our fingers.

    Off to work. Check again later today.

  4. smallworld

    smallworld Moderator

    What other medications have been trialed? What was your difficult child's response to them?

    There is a lot of controversy over the BiPolar (BP) diagnosis these days. Many psychiatrists are reluctant to give the diagnosis, especially to young children. It is possible your difficult child doesn't have BiPolar (BP) but rather anxiety, depression or even a disorder along the autistic spectrum. But anytime you see "mood" symptoms (such as what you're describing), it bears paying attention to those rather than ADHD, which is a diagnosis of inattention, hyperactivity and impulsivity.

    I strongly recommend asking for an evaluation by a neuropsychologist, which will provide you with thorough information on your difficult child's cognitive and psychological functioning.
  5. DadRich

    DadRich New Member

    We tried Chris on Straterra AS AN ADULT and it wasn't good for him. It was prescribed for ADHD and not a mood disorder though. My experience with BiPolar (BP) has been extensive (Steven) and Depakote was best for him (all of them are different).

    When Chris was little, he was on a Ritalin/Adderal cocktail for his ADHD. We did the Strattera thing as a trial for this piece when he was like 19. He was always a "rebounder" on the stimulant medications (not much fun) and when we put him on Strattera, he rebounded BIGTIME. I remember being in FL and he BLEW UP (not in charactrer for Chris) walking away from home in a torrential downpour into an area he knew nothing about. VERY scary. I was able to jump in the truck, track him down and talk him back to earth before something significant happened.

    Never heard of prescribing Strattera for a little dude or gal, but I am not a doctor either.

    Hope that helps.
  6. mrscatinthehat

    mrscatinthehat Seussical

    Well I know you asked for positive thoughts on the Stratterra and maybe it will work for you guys but it sure didn't for us. More violence and moods came from it than any other medication. And we have tried many.

    Good luck with this.

  7. smallworld

    smallworld Moderator

    Strattera is approved for the treatment of ADHD symptoms in children ages 6 and up. Side effects include headache and stomachache, mood swings and irritability. It does take between 3 and 6 weeks to kick in.
  8. OneDayataTime

    OneDayataTime New Member

    Thanks for all the responses. I will look into having him checked out by a neuropsychologist. Good advice. The doctor did say we can "speed up" his dosages....he started on the minimum of 10 mg...now we're at 18 mg (day one of that). He'll probably need to be around 25 mg. So I guess we'll just have to hang in there till then, and then decide. We're recording/documenting his behavior daily. Anyone know of a good form out there to simplify this? (Instead of paragraph after paragraph---maybe a checklist system about his day?) Maybe I'll have to make my own....
  9. Sara PA

    Sara PA New Member

    Strattera is an antidepressant and has all the warnings and cautions that all the other antidepressants have -- mania, suicidal ideation, hostility, anger, aggression, mood swings. Sometimes the side effects don't show up until about 3 months in.
  10. ggluvbug

    ggluvbug New Member

    If you are unsure about ADHD or BiPolar (BP), I would be concerned with Straterra. My son couldn't tolerate it, and it can "activate" manic episodes with kids who are prone to that. If he is already raging, you need to keep a CLOSE eye on him to make sure the medications don't make it worse.